Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Albuquerque, NM

July 10, 2004Harding County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 10, 2004, 5:37 PM MDT for Harding County, Mora County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 5:37 PM MDT (23:37 UTC)
Expired
Jul 10, 2004, 7:30 PM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Harding County, NM, Mora County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 102337
FFWABQ
NMC021-033-110130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
  EASTERN MORA COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN BETWEEN ROY AND WAGON MOUND...MOVING NORTHEAST AT 10 MPH.

RADAR ESTIMATED AROUND TWO TO THREE INCHES OF RAIN ACROSS EASTERN 
MORA AND NORTHWEST HARDING COUNTIES IN THE PAST TWO HOURS. ANOTHER
ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH 730 PM MDT. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

IN ADDITION TO TORRENTIAL RAINS...STRONG WINDS AND HAIL CAN ALSO BE
EXPECTED.

LAT...LON 3617 10464 3582 10467 3582 10389 3617 10392
$$
2 follow-up statements
000 
WGUS75 KABQ 110002
FFSABQ
NMC021-033-110030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT SAT JUL 10 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN MORA AND 
NORTHWEST HARDING COUNTIES UNTIL 730 PM MDT...

FLASH FLOODING HAS BEEN REPORTED AROUND ROY WITH SEVERAL STREETS
COVERED WITH WATER.  

STRONG GUSTY WINDS AND PEA TO MARBLE HAIL SHOULD ALSO BE EXPECTED 
WITH THESE STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

CHJ
000 
WGUS75 KABQ 110130
FFSABQ
NMC021-033-110145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
730 PM MDT SAT JUL 10 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN HARDING AND
EASTERN MORA COUNTIES IN NEW MEXICO...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS OVER. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

CHJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:00 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 10 2004

.DISCUSSION...
WATER VAPOR LOOP STILL INDICATING PLENTY OF MID/UPPER LEVEL MOISTURE
OVER THE STATE. HOWEVER LAST FEW IMAGES SHOW A DRIER PUNCH TRYING TO
MOVE INTO SW NM AS WELL AS THE FOUR CORNERS REGION...POSSIBLY
HAMPERING CONVECTION IN THESE AREAS. ANOTHER REPEAT PERFORMANCE OF
STORMS HAVE DEVELOPED OVER THE WEST CENTRAL/SW MOUNTAINS...AND
ALONG/E OF THE CENTRAL MTN CHAIN. PRECIPITABLE WATER APPROXIMATELY
ONE INCH ON KABQ 12Z SOUNDING WITH FORECASTED 1.25 TO 1.50 INCHES IN
E/SE NM. HAVE INCREASED POPS EVERYWHERE EXCEPT THE NW QUADRANT. WENT
LIKELY FOR THE EARLY EVENING OVER A PORTION OF THE ERN PLAINS. WITH
UPPER LEVEL RIDGE AXIS PERSISTING OVER THE ERN THIRD OF THE STATE...
EXPECT STEERING FLOW TO REMAIN WEAK. WITH RECENT RAINS OVER THIS
SAME AREA...CAN NOT RULE OUT MINOR FLASH FLOODING ONCE AGAIN TODAY.
WILL HOLD OFF ON ISSUING HEADLINES AT THIS TIME AS FLOODING CONCERNS
SHOULD BE REMOTE IN NATURE. ISOLATED SEVERE WEATHER A POSSIBILITY
OVER THE HIGH PLAINS AS WELL.

TROPICAL WAVE/INVERTED TROUGH OVER WESTERN GULF WILL CONTINUE TO
UNDERCUT RIDGE AND MOVE INTO W TX. RIDGE SHIFTS TO THE N ON MON...
DISPLACING THE MOISTURE AXIS TO WRN HALF OF CWA. THIS WILL ALLOW
HIGHEST THREAT FOR STORMS TO BE CONFINED W OF THE HIGH PLAINS OF NM
AS EASTERLY FLOW BRINGS WEAK IMPULSES UNDER THE UPPER HIGH. INHERITED
GRIDS PAINTED THIS PICTURE VERY WELL...WITH ONLY MINOR TWEAKS MADE.

SLIGHT PATTERN CHANGE EXPECTED FOR THE LATTER HALF OF THE WORK WEEK
AS ENERGY RIDES THE NRN EDGE OF THE UPPER RIDGE. THIS WILL SHOVE THE
HIGH SOUTHWARD...PROVIDING NW FLOW OVER THE NE ZONES. WITH BACK DOOR
COLD FRONT FORECAST TO STALL OUT NEAR NM/CO BORDER COMBINED WITH NW
FLOW ALOFT...EXPECT PRECIP A POSSIBILITY IN THIS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/092 060/093 059 46222
GALLUP.................... 052/086 052/089 054 46333
GRANTS.................... 054/087 054/089 055 46333
GLENWOOD.................. 064/092 064/092 066 46333
CHAMA..................... 047/083 047/085 048 46333
LOS ALAMOS................ 055/085 055/087 055 46323
RED RIVER................. 043/079 043/078 045 46333
TAOS...................... 050/087 050/088 051 46323
SANTA FE.................. 056/087 056/088 056 46323
SANTA FE AIRPORT.......... 059/089 058/090 058 46323
ESPANOLA.................. 059/092 059/091 058 46323
ALBUQUERQUE HEIGHTS....... 068/091 066/093 068 46323
ALBUQUERQUE VALLEY........ 067/092 064/096 068 46323
ALBUQUERQUE FOOTHILLS..... 068/088 064/090 065 46323
ALBUQUERQUE WEST MESA..... 068/090 065/095 066 46323
SOCORRO................... 065/092 064/095 065 46333
SANDIA PARK/CEDAR CREST... 059/087 058/087 058 46323
MORIARTY/ESTANCIA......... 055/088 055/090 058 46423
CARRIZOZO................. 063/091 065/091 063 46332
RUIDOSO................... 060/082 058/082 059 46333
RATON..................... 054/089 055/091 054 46323
LAS VEGAS................. 054/087 055/088 054 46423
ROY....................... 058/090 058/091 060 46523
CLAYTON................... 062/091 063/092 064 46522
SANTA ROSA................ 062/094 062/094 064 46622
TUCUMCARI................. 066/095 066/095 066 46622
FORT SUMNER............... 065/094 065/095 065 46622
CLOVIS.................... 064/093 064/094 065 46522
PORTALES.................. 065/094 065/095 066 46422
ROSWELL................... 068/095 066/095 068 46422
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/DPORTER
Hazardous weather outlook, Jul 10, 6:00 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 10 2004

NMZ001>021-026-111200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
527 AM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER ONE OR TWO
STORMS ACROSS THE EASTERN PLAINS COULD NEAR OR BECOME SEVERE THIS
AFTERNOON AND EVENING. MAIN THREAT WILL BE HAIL AND GUSTY WINDS ALONG
WITH HEAVY RAIN. CENTRAL AND WESTERN AREAS COULD SEE A FEW HEAVY RAIN
PRODUCERS WHICH COULD CAUSE LOCALIZED RISES IN ARROYOS AND SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...

A CONTINUED INFLUX OF MOISTURE WILL ALLOW FOR THUNDERSTORMS TO
DEVELOP EACH AFTERNOON. AN INCREASE MOISTURE CONTENT WITHIN THE
ATMOSPHERE MAY GIVE RISE TO HEAVY RAIN PRODUCERS. MOST FAVORED AREAS
WILL BE FROM THE CENTRAL MOUNTAINS WEST TO THE ARIZONA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:37 PM MDTSevere Thunderstorm WarningABQHarding53 min
Jul 9, 7:18 PM MDTTornado WarningABQHarding57 min
Jul 9, 7:51 PM MDTFlash Flood WarningABQHarding114 min
Jul 9, 8:04 PM MDTSevere Thunderstorm WarningABQUnion56 min
Jul 9, 9:38 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt37 min
Jul 9, 9:39 PM MDTSevere Thunderstorm WarningABQRoosevelt66 min
Jul 9, 10:43 PM MDTSevere Thunderstorm WarningABQChaves62 min
Jul 9, 10:48 PM MDTFlash Flood WarningABQRoosevelt117 min
Jul 9, 10:57 PM MDTFlash Flood WarningABQChaves108 min
Jul 10, 2:57 PM MDTFlash Flood WarningABQGuadalupe, Lincoln2 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.